Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 328, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2003, 1:13 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 1:13 PM CDT (18:13 UTC)
- Expired
- Jun 11, 2003, 2:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Lamar County, AL, Pickens County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS54 KBMX 111813
SVRBHM
ALC075-107-111900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA
PICKENS COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 200 PM CDT
* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTHWEST OF MOLLOY TO 6
MILES NORTHEAST OF PICKENSVILLE...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ALICEVILLE...BEAVERTON...CARROLLTON...COCHRANE...DETROIT...
ETHELSVILLE...GORDO...KENNEDY...MANSFIELD...MEMPHIS...MILLPORT...
PALMETTO...REFORM...SULLIGENT AND VERNON.
STRONG DAMAGING WIND WILL KNOCK DOWN SOME TREES AND POWER LINES...AND
MAY DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3391 8863 3300 8834 3305 8811 3318 8785
3355 8795 3406 8798 3406 8819
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:55 AM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 11, 9:55 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 955 AM CDT WED JUN 11 2003 JUST UPDATED TO INCREASE POPS AND CLOUD COVER OVER THE AREA FOR THE REST OF TODAY. WARM MUGGY WEATHER OCCURRED ALABAMA THIS MORNING. AT 9 AM...TEMPS WERE AROUND 80 AND DEWPOINTS WERE IN THE MID 70S. THE ATMOSPHERE WAS VERY UNSTABLE. SATELLITE INDICATED PLENTY OF CLOUDS ACROSS THE AREA. WENT AHEAD AND INCREASED POPS AND CLOUD COVER TODAY BASED ON LATEST SATELLITE AND RADAR TRENDS. THE MORNING BMX SOUNDING INDICATED THAT SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE PROBLEM DEVELOPING TODAY...SO REMOVED MORNING MENTION AND BUMPED UP POPS TO 50 NORTH AND 40 SOUTH. EXPECT SHWR/TSTORM COVERAGE TO INCREASE THROUGHOUT THE DAY AS A SHORT WAVE APPROACHES. WET MICROBURSTS WITH DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS SINCE THE ATMOSPHERE WILL BE VERY UNSTABLE...THOUGH STILL DO NOT BELIEVE STRONG STORMS WILL BE WIDESPREAD. .BHM...NONE. MBS/91
Hazardous weather outlook, Jun 11, 11:38 AM CDT, 1 hour 35 minutes before
ALZ011>015-017>050-111800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT... ESPECIALLY ACROSS NORTHWEST SECTIONS. THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL BE STRONG GUSTY WINDS... LARGE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA... FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY AND TONIGHT...ESPECIALLY ACROSS NORTHWEST LOCATIONS.
In the hours before
Special weather statement, Jun 11, 12:56 PM CDT, 17 minutes before
ALZ011-012-022-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CDT WED JUN 11 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS...LAMAR AND MARION COUNTIES UNTIL 200 PM CDT... .WINDS UP TO 50 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 21 MILES WEST OF BEXAR TO 23 MILES WEST OF ETHELSVILLE...MOVING NORTHEAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR ETHELSVILLE...MILLPORT...MOLLOY...DETROIT...BEXAR...VERNON... SULLIGENT AND WESTON THROUGH 200 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...BUT FREQUENT DEADLY LIGHTNING AND SMALL HAIL ARE ALSO LIKELY. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3434 8855 3330 8870 3338 8802 3432 8800
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 51 min |
| Jun 11, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Jun 11, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 59 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 12 min |
| Jun 11, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| Jun 11, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 60 min |
| Jun 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 46 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 12 min |
| Jun 11, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 54 min |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 58 min |
| Jun 11, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.